Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 315, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 2, 2004, 5:31 AM CDT for Boone County, Dallas County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 5:31 AM CDT (10:31 UTC)
- Expired
- Aug 2, 2004, 6:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Boone County, IA, Dallas County, IA
The radar
The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5168 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 8.0
- Supercell composite
- 27.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 021031
SVRDMX
IAC015-049-021100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
531 AM CDT MON AUG 2 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN CENTRAL IOWA
DALLAS COUNTY IN CENTRAL IOWA
* UNTIL 600 AM CDT
* AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM FRASER TO 7 MILES SOUTHWEST OF
DAWSON...OR FROM 28 MILES SOUTH OF FORT DODGE TO 39 MILES WEST OF
DES MOINES...MOVING SOUTHEAST AT 65 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR PERRY AROUND 535 AM CDT...
NEAR DE SOTO AROUND 540 AM CDT...
NEAR MADRID AROUND 545 AM CDT AND
NEAR WAUKEE AROUND 550 AM CDT.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.
LAT...LON 4221 9419 4186 9416 4185 9428 4152 9425
4153 9381 4186 9384 4187 9371 4219 9373
$$
JAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 5:00 AM CDT, 31 minutes earlier.
Area forecast discussion, Aug 2, 5:00 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT MON AUG 2 2004 .DISCUSSION SORRY FOR THE DELAY...SEVERE WEATHER ON-GOING. WILL TRY TO GET AN AFD OUT ASAP. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && MYERS
Hazardous weather outlook, Aug 1, 8:00 PM CDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 800 PM CDT SUN AUG 1 2004 IAZ004>007-015>017-023>026-033>036-044>047-021100- BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE- HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 800 PM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... NORTH AND WEST OF A LINE FROM CARROLL...TO BOONE...TO HAMPTON. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST IOWA LATE THIS EVENING AND PROGRESS SOUTHEAST THROUGH THE NIGHT. A COMPLEX OF THUNDERSTORMS IS LIKELY WHICH MAY PRODUCE TORRENTIAL DOWNPOURS... LARGE HAIL OVER 1 INCH IN DIAMETER AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY. ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS EVENING ON...AND AGAIN MONDAY NIGHT AND TUESDAY NIGHT. IAZ057>059-070>073-081>086-092>097-021100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-LUCAS-MADISON-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN- WAYNE- 800 PM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... SOUTH AND WEST OF AN AUDUBON TO INDIANOLA TO OTTUMWA LINE. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS MAY MOVE SOUTHEASTWARD ACROSS IOWA OVERNIGHT...WITH THE MAIN THREAT FOR SOUTH AND SOUTHWEST IOWA BEING DAMAGING WINDS. THE MOST FAVORED TIME FOR SEVERE WEATHER IS AFTER 2 AM. BRIEF TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY. ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 AM...AND AGAIN MONDAY NIGHT AND TUESDAY NIGHT. IAZ027-028-037>039-048>050-060>062-074-075-021100- BLACK HAWK-BREMER-BUTLER-GRUNDY-HARDIN-JASPER-MAHASKA-MARION- MARSHALL-POLK-POWESHIEK-STORY-TAMA- 800 PM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... GENERALLY EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS MAY MOVE SOUTHEASTWARD ACROSS IOWA OVERNIGHT...WITH THE MAIN THREAT FOR CENTRAL AND EASTERN IOWA BEING DAMAGING WINDS. THE MOST FAVORED TIME FOR SEVERE WEATHER IS AFTER 2 AM. BRIEF TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY. ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 AM TONIGHT...AND AGAIN MONDAY NIGHT AND TUESDAY NIGHT. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:52 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 38 min |
| Aug 2, 7:29 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 46 min |
| Aug 2, 10:14 AM CDT | Flash Flood Warning | DMX | Davis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.